Arkansas, 2023

Hail and Damaging Winds in Arkansas, June 5, 2023

June 5, 2023 · NWS MEG · 3 events in 2 counties and zones

A weak, ill-defined, cold front pushed into the Mid-South during the afternoon hours on June 5, 2023. The front interacted with a marginally unstable airmass to produce scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak, ill-defined, cold front pushed into the Mid-South during the afternoon hours on June 5, 2023. The front interacted with a marginally unstable airmass to produce scattered thunderstorms. A few storms became severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 2:57 PM CST, 59 minutes earlier.

Area forecast discussion, Jun 5, 2:57 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
357 PM CDT Mon Jun 5 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 222 PM CDT Mon Jun 5 2023

Scattered diurnal showers and storms are expected Tuesday through
Thursday. Temperatures will remain above normal with readings in
the low to mid 90s. We will see a return to near normal
temperatures through the end of the week along with low chances
for rainfall. Widespread rainfall will move into Mid-South Sunday
into Sunday as a cold front moves across the region. Dry and cool
conditions will move into the region early next week.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 222 PM CDT Mon Jun 5 2023

Quite a bit of convection seen on KNQA radar this afternoon. Most
of the activity has been confined to the Memphis metro and areas
to the south and west. Several storms have produced sub-severe
hail and sub-severe winds over the past hour. This activity will
likely continue for the next several hours with an isolated
flooding threat as well. Hi-res models show much of the current
activity dissipating within an hour or so after sundown. The main
story overnight will be Canadian wildfire smoke pushing south
into extreme northern portions of our CWA. Additionally, some
smoke may mix down to the surface tomorrow morning, especially for
areas along the Tennessee and Kentucky border. No visibility
restrictions are forecast at this point, but air quality may be
affected.

Scattered showers and thunderstorms will be confined to portions of
north Mississippi on Tuesday and Wednesday. Temperatures will remain
hot in the low to mid 90s each day. A backdoor cold front will drop
into the region on Thursday and bring another chance of showers and
thunderstorms to the region. Dry conditions and low humidity will
persist through Saturday with near normal temperatures.

A more substantial front will move into the region late Saturday
into Sunday and bring widespread wetting rainfall to the region. 1
to 2 inches of rainfall is possible through early Monday morning.
Below normal temperatures are expected to begin next week as
Canadian high pressure builds into the region.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Mon Jun 5 2023

Primary aviation weather concern is TSRA chances this afternoon.
Secondary concern is overnight visibility restrictions due to
smoke and haze.

Similar to the last couple days, KNQA VAD wind profiler showed
deep easterly flow over the Midsouth. Surface dewpoints had
increased to the mid/upper 60s, ahead of a cold front, slow-moving
cold front over the lower Ohio River Valley. This front was not
particularly well-defined, but it should provide sufficient low
level convergence for scattered TSRA as it drops into the Midsouth
this afternoon. Areas south of a JBR-MEM-CRX line appear most
favored for TSRA after 21Z. Isolated pre-frontal TSRA will be
possible just about anywhere prior to 21Z.

TSRA should diminish in the early evening, given a stabilizing
boundary layer and lack of shear. HRRR and RAP depict little to
no overnight visibility restrictions due to smoke and haze.
Confidence is not high however, will need to monitor upstream
visibility trends through this evening.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Saturday afternoon for MSZ001-007-008-
     011-012-020.

TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...PWB

In the hours before

Special weather statement, Jun 5, 3:14 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
414 PM CDT Mon Jun 5 2023

MSZ022-023-052145-
Calhoun MS-Chickasaw MS-
414 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of western Chickasaw
and southeastern Calhoun Counties through 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vardaman, or 10 miles northwest of Houston, moving south at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Calhoun City, Vardaman, Derma, Pyland, Woodland, Tabbville, Atlanta,
Thorn, Reid and Loyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3406 8925 3403 8904 3374 8906 3378 8935
TIME...MOT...LOC 2114Z 008DEG 14KT 3398 8916

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Schlessiger
Special weather statement, Jun 5, 3:16 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
416 PM CDT Mon Jun 5 2023

TNZ049-088-052145-
Tipton TN-Shelby TN-
416 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of south central Tipton
and northeastern Shelby Counties through 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munford, or 7 miles northeast of Millington, moving south at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bartlett, Millington, Lakeland, Munford, Brighton, Tipton, Atoka,
Brunswick, Barretville, Redwood, Rosemark, Idaville, Crosstown,
Kerrville, Bolton and Lucy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3549 8983 3544 8966 3523 8976 3528 8996
TIME...MOT...LOC 2116Z 018DEG 17KT 3540 8979

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Jun 5, 3:22 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
422 PM CDT Mon Jun 5 2023

MSZ010-011-052200-
Coahoma MS-Quitman MS-
422 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of east central Coahoma
and west central Quitman Counties through 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jonestown, or 11 miles northeast of Clarksdale, moving south at 10
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonestown, Belen, West Marks and Matagorda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3436 9053 3440 9041 3427 9027 3421 9045
TIME...MOT...LOC 2122Z 344DEG 8KT 3433 9045

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Jun 5, 3:25 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
425 PM CDT Mon Jun 5 2023

ARZ048-052200-
St. Francis AR-
425 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central St. Francis
County through 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over
Widener, or near Madison, moving south at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madison, Widener and Round Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3508 9070 3506 9061 3495 9063 3497 9075
TIME...MOT...LOC 2125Z 014DEG 6KT 3502 9068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Jun 5, 3:30 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
430 PM CDT Mon Jun 5 2023

ARZ028-TNZ048-052200-
Mississippi AR-Lauderdale TN-
430 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central Mississippi
and southwestern Lauderdale Counties through 500 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, or over Fort Pillow State Park, moving southwest at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Pillow State Park and Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3569 8988 3566 8982 3559 8988 3557 8988
      3553 8992 3559 8999
TIME...MOT...LOC 2130Z 033DEG 11KT 3563 8989

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Jun 5, 3:51 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
451 PM CDT Mon Jun 5 2023

TNZ049-050-089-052215-
Tipton TN-Fayette TN-Haywood TN-
451 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of southeastern Tipton,
northwestern Fayette and southwestern Haywood Counties through 515 PM
CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Covington, moving southwest at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Covington, Brighton, Atoka, Mason, Gallaway, Stanton, Braden,
Belmont, Cotton Lake, Canaan Grove, Keeling, Gift, Shepp,
Gainesville, Tabernacle, Clopton, Turnpike, Idaville, Akins Corner
and Meux Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3549 8932 3528 8961 3532 8964 3537 8963
      3537 8965 3539 8964 3539 8970 3551 8979
      3560 8954 3560 8952 3558 8950 3560 8947
      3563 8947 3564 8944
TIME...MOT...LOC 2150Z 056DEG 17KT 3553 8946

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ARS

The radar

The Memphis radar (KNQA), 31 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Mississippi

When
June 5, 3:56 PM CST to 4:01 PM CST
Where
Mississippi County, 1 mi N of Wilson
Measured
1.5 in hail
Reported by
Public
Coordinates
35.584, -90.050

Thunderstorm Wind, Mississippi

When
June 5, 4:00 PM CST to 4:05 PM CST
Where
Mississippi County, Wilson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.570, -90.050

Several trees were knocked down in the Wilson area.

Thunderstorm Wind, Poinsett

When
June 5, 4:30 PM CST to 4:35 PM CST
Where
Poinsett County, 1 mi ESE of Tyronza
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.474, -90.354

Large tree limbs were knocked down east of Tyronza.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112007, 1112010, 1112013.